Kentucky, 2007

Hail and Damaging Winds in Kentucky, August 16 to 17, 2007

August 16 to 17, 2007 · NWS JKL · 17 events in 9 counties and zones

Severe thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky during the afternoon and evening hours of August 16th. The storms caused large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Severe thunderstorms developed along and ahead of a cold front moving through Eastern Kentucky during the afternoon and evening hours of August 16th. The storms caused large hail and wind damage. Numerous reports of trees down were received, along with some structural damage. Some of the wind damage occurred along what is known as an outflow boundary, or a line of strong winds, out ahead of the main line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 4:14 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 16, 4:14 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
514 PM EDT THU AUG 16 2007

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
QUICK UPDATE TO ADD THE SEVERE THUNDERSTORM WATCH TO OUR NORTHERN 7
COUNTIES. THIS AREA IS IN THE PROXIMITY OF THE FNTL BNDRY THAT IS
SAGGING SOUTH AND THE ADDED LIFT COUPLED WITH THE EXTREME HEAT AND
RESULTANT CONVECTIVE TEMPS IS KICKING OFF A LINE OF STRONG TO SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF I-64.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SATURDAY NIGHT/

UNSTABLE ENVIRONMENT IN PLACE ACROSS THE AREA THIS AFTERNOON.
FCST SOUNDINGS HAD CONVECTIVE TEMPERATURES AROUND 100 DEGREES...
WHICH IS WHAT WE ARE SEEING ATTM. HOWEVER...SLIGHTLY DRIER AIR HAS
MIXED DOWN ACROSS PORTIONS OF THE AREA. SUSPECT THIS WILL HELP RETARD
INITIALIZATION OF ANY CONVECTION A BIT LONGER...BUT STILL CAN NOT
RULE OUT SOME ISOLATED ACTIVITY. THEREFORE LEFT A SLIGHT POP IN A
FIRST PRE PERIOD IN THE ZONES FOR LOCATIONS THAT CONTINUE TO FALL
UNDER THE HEAT ADVISORY.

UPSTREAM THUNDERSTORM COMPLEX IS CURRENTLY INTERACTING WITH CONVECTION
WHICH HAS FIRED ALONG THE FRONTAL BOUNDARY. THIS ALONG WITH VERY HIGH
SFC TEMPS HAS ALLOWED FOR AN EXPLOSION IN THE STRENGTH THESE
THUNDERSTORMS WHICH ARE CURRENTLY MOVING UP THE OHIO RIVER VALLEY.
LIGHTNING STRIKES JUMPED FROM AROUND 150 TO 600+ IN LESS THAN ONE
HOUR. THIS AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO
A VERY UNSTABLE AIR MASS. THEREFORE...INCREASED POPS INTO THE LIKELY
CATEGORY IN OUR NORTH...BEFORE TAPERING THEM DOWN THROUGH THE
OVERNIGHT AS THE FRONT AND ASSOCIATED CONVECTION LOSES ANY FAVORABLE
SFC HEATING. EXPECTATIONS ARE THAT A SEVERE WATCH BOX WILL BE ISSUED
FOR PORTIONS OF EASTERN KENTUCKY...PROBABLY ALONG THE INTERSTATE 64
CORRIDOR...OR POSSIBLY NORTH OF THE MOUNTAIN PARKWAY SOMETIME LATE
THIS AFTERNOON OR THIS EVENING.

THE NAM CONTINUES TO LOOK TOO AGGRESSIVE WITH THE TIMING OF THE COLD
FRONT WHILE THE GFS MAY BE A BIT SLOW. CONSEQUENTLY CONTINUED TO USE
A BLEND OF THE NAM AND GFS FOR THE REST OF THE SHORT TERM PERIOD.
FOLLOWING THIS MINDSET...THIS WOULD KEEP A TIER OF COUNTIES IN OUR
SOUTH UNDER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORM IN THE
MORNING...ISOLD ELSEWHERE. THEREAFTER...WEATHER REMAINS DRY AS HIGH
PRESSURE BUILDS INTO THE REGION. FOR TEMPS...LEANED TOWARDS THE
WARMER NAM MOS FOR OVERNIGHT LOWS AS IT HAS BEEN PERFORMING WELL.
LEANED TOWARDS THE WARMER MAV MOS GUIDANCE FOR HIGHS AS THIS IS WHERE
IT HAS PERFORMED BEST. ONLY EXCEPTION WAS SATURDAY NIGHT...SUNDAY
MORNING LOWS. NAM AND MAV MOS CAME IN WITH AS MUCH AS A 10 TO 15
DEGREES DIFFERENCE. SPLIT THE POT HERE...RIGHT DOWN THE MIDDLE.
HOWEVER...WOULD NOTE THAT LAST WEEK THE MAV MOS PERFORMED VERY WELL
WITH COOLER AIR UNDER SIMILAR CONDITIONS. SO MAV MOS MAY HAVE BEEN
THE BETTER WAY TO GO.

.LONG TERM.../SUNDAY THROUGH THURSDAY/

THIS FCST STARTS WITH A WARM FNT WELL NORTH OF THE CWFA AND HIGH
PRESS BUILDING IN. PCPN TRAVELING UP THE MS RVR VALLEY AND THEN EAST
ACROSS THE GT LKS JUST NORTH OF THE FNTL BNDRY. THIS WRM FNT
CONTINUES ITS NORTHERLY MVMT AND PUSHES THE PCPN AHEAD OF IT WITH
RESULTING WX TO BE DRY AND HOT ACROSS ERN KY. STILL LOOKING AT SLIGHT
CHC POP EACH AFTN AND EARLY EVENING IN A STRICTLY DIURNAL PATTERN.
WITH THE STRONG HEATING AND A DEFINITE INVERTED V APPEARANCE TO THE
SOUNDINGS...ANY CONVECTION THAT IS ABLE TO INITIATE...WILL BE
ELEVATED AND THE ONLY HAZARD WILL BE FROM POSSIBLE MICROBURSTS.

&&

.AVIATION.../18Z TO 18Z/

VFR CONDITIONS CONTINUE ACROSS THE AREA. A COLD FRONT OVER OHIO INTO
INDIANA WILL DROP SLOWLY SOUTH TODAY...PASSING THROUGH THE AREA
OVERNIGHT. LATEST SOUNDINGS PUT OUR CONVECTIVE TEMP AROUND 101-102
WHICH DOES...IN FACT...LOOK REACHABLE. EXPECT SOME ISOLATED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON ALTHOUGH THEY WILL
PROBABLY BE VERY ELEVATED...AND IF THE FNT CAN GET CLOSE ENUF TO
IMPACT THE AREA WITH SOME ADDITIONAL LIFT...ALONG AND IN THE VICINITY
OF THE FRONT. MENTIONED VCTS IN THE TAFS DURING THE MOST FAVORABLE
TIMES FOR TSRA...GENERALLY FROM LATE THIS AFTERNOON INTO THIS
EVENING. MENTIONED VCSH AFTER THIS PERIOD...WITH A CB CLOUD TYPE TO
INDICATE SOME ISOLATED TSRA IN THE AREA...GENERALLY EXPECTED WITH THE
FNTL PASSAGE. THE FRONT SHOULD BE MOVING SOUTH OF THE AREA BY FRIDAY
MORNING. COULD BE SOME LINGERING SHOWERS OR THUNDERSTORMS EARLY...BUT
THINGS SHOULD BEGIN TO CLEAR OUT LATER ON IN THE DAY. DID MENTION
SOME MVFR FOG AT LOZ AND SME TOWARD FRIDAY MORNING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ068-079-080-083-
084.

&&

SHORT TERM...RAY/DUSTY
LONG TERM....DUSTY
AVIATION...DUSTY
Hazardous weather outlook, Aug 16, 3:49 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
449 AM EDT THU AUG 16 2007

KYZ044-050>052-058>060-069-085>088-104-106>120-171200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-WHITLEY-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...MCKEE...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
449 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. AN ISOLATED
STORM OR TWO COULD REACH SEVERE LIMITS...WITH DAMAGING WINDS AS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KYZ068-079-080-083-084-171200-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY
449 AM EDT THU AUG 16 2007

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUSLY HOT WEATHER EXPECTED TODAY WITH HEAT INDICES REACHING AND
EXCEEDING 105 DEGREES THIS AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED
STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING AND AGAIN FROM SATURDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AR

In the hours before

Special weather statement, Aug 16, 4:35 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT THU AUG 16 2007

KYZ050-162200-
MONTGOMERY-
535 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MONTGOMERY COUNTY THROUGH
600 PM EDT THURSDAY EVENING...

AT 535 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JUDY...MOVING
EAST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Aug 16, 4:44 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
544 PM EDT THU AUG 16 2007

KYZ108-112-162230-
WOLFE-BREATHITT-
544 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN WOLFE AND NORTHERN
BREATHITT COUNTIES THROUGH 630 PM EDT THURSDAY EVENING...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLAT...MOVING
EAST AT 20 MPH.

THIS STORM WILL BE NEAR WIDECREEK AROUND 550 PM EDT...BETHANY AROUND
555 PM EDT...HOLLONVILLE AROUND 600 PM EDT...WILHURST AROUND 605 PM
EDT...SIMPSON AROUND 610 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bath

When
August 16, 4:58 PM EST to 5:02 PM EST
Where
Bath County, Owingsville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.150, -83.770

Large trees down between Owingsville and I-64.

Hail, Bath

When
August 16, 4:58 PM EST to 5:02 PM EST
Where
Bath County, Owingsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.150, -83.770

Thunderstorm Wind, Bath

When
August 16, 4:58 PM EST to 5:02 PM EST
Where
Bath County, Owingsville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.150, -83.770

Numerous trees down and power outages as well.

Thunderstorm Wind, Breathitt

When
August 16, 5:40 PM EST to 5:44 PM EST
Where
Breathitt County, 1 mi N of Vancleve
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.645, -83.430

Tree down along Highway 15.

Thunderstorm Wind, Breathitt

When
August 16, 6:58 PM EST to 7:02 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.550, -83.380

One tree down on Oakwood Dr. in Jackson.

Thunderstorm Wind, Magoffin

When
August 16, 6:58 PM EST to 7:02 PM EST
Where
Magoffin County, 2 mi E of Salyersville
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.750, -83.033

One tree down at Route 30 and Mill Branch Road.

Thunderstorm Wind, Breathitt

When
August 16, 7:08 PM EST to 7:12 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.550, -83.380

Two trees down in neighborhood off of Quicksand Road.

Thunderstorm Wind, Johnson

When
August 16, 7:36 PM EST to 7:40 PM EST
Where
Johnson County, Paintsville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.820, -82.800

Numerous trees down countywide.

Thunderstorm Wind, Leslie

When
August 16, 7:38 PM EST to 7:42 PM EST
Where
Leslie County, Smilax
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.130, -83.280

Tree down in yard.

Thunderstorm Wind, Pike

When
August 16, 7:43 PM EST to 7:47 PM EST
Where
Pike County, Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
37.480, -82.520

Piece of sheet metal lifted and dropped through the roof of a YMCA building. Part of the building was under construction.

Thunderstorm Wind, Pike

When
August 16, 7:43 PM EST to 7:47 PM EST
Where
Pike County, 2 mi SW of Pikeville
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.460, -82.546

Two trees down on Kentucky 1426. One tree fell on a vehicle.

Thunderstorm Wind, Knott

When
August 16, 7:48 PM EST to 7:52 PM EST
Where
Knott County, 2 mi SW of Mousie
Measured
54 kt (62 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.400, -82.906

Two trees and power lines down on Highway 550 between Mousie and Hindman.

Thunderstorm Wind, Pike

When
August 16, 7:56 PM EST to 8:00 PM EST
Where
Pike County, 1 mi NE of Forest Hills
Measured
53 kt (61 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.640, -82.307

Estimated winds at 50 to 60 mph with small limbs down.

Thunderstorm Wind, Martin

When
August 16, 8:03 PM EST to 8:07 PM EST
Where
Martin County, 3 mi SE of Pilgrim
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.769, -82.381

Trees down on Highway 292 in Riverfront area, right on Martin county line.

Thunderstorm Wind, Pike

When
August 16, 8:03 PM EST to 8:07 PM EST
Where
Pike County, Elk Horn City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.300, -82.350

Trees down in vicinity of Elkhorn City along Highway 80 and U.S. Highway 460.

Thunderstorm Wind, Martin

When
August 16, 8:13 PM EST to 8:17 PM EST
Where
Martin County, Inez
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.870, -82.530

Trees down countywide.

Thunderstorm Wind, Fleming

When
August 17, 4:42 PM EST to 4:46 PM EST
Where
Fleming County, 1 mi N of Flemingsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.434, -83.730

Numerous trees down at the intersection of Highway 57 and Taylors Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51067, 51068, 51070, 51071, 51074, 51076, 51080, 51081, 51083, 51042, 51085, 51086, 51046, 51087, 51090, 51092, 51064.